Ask a Vet and Get Your Veterinary Questions Answered.
Hello, I'm Dr. Kara. I have over 20 years of experience as a veterinarian and I'd like to help with your concerns about your pup's change in behavior and the medications that he is taking.
It sounds like he is being managed appropriately with medications to control his heart disease and the irritation of his bronchioles that can lead to further coughing and worsen his tracheal collapse.
Enacard (enalapril) is an angiotension converting enzyme (ACE) inhibitor. This drug is a vasodilator, decreasing the work the heart has to do to push blood. The usual dose is 1/4mg per pound of body weight every 12 hours. Possible side effects of the drug are hypotension (low blood pressure) and increased levels of an electrolyte called potassium. Both of these things can cause muscle weakness and lethargy. That may be contributing to his reluctance to jump. Testing his blood potassium levels and his blood pressure will let you know whether he needs his dose adjusted.
At his age though it is entirely possible though that he simply doesn't have the muscle strength he once did or he has some arthritis discomfort, both of which would affect his ability to jump, and the medication isn't a part of his problems.
Theophylline (aminophylline-LA) is a bronchodilator. Its usual dose for a collapsing trachea is 5mg per pound of body weight every 6 to 12 hours. Side effects gastrointestinal upset (vomiting or diarrhea), insomnia, increased appetite and water consumption and nervousness and excitability. So it may be that the theophylline is causing his paranoid type behavior. This may wane over time as his body becomes used to the drug, if it doesn't a slight decrease in dosing may help.
Best of luck with your fellow, please let me know if you have any further questions.
Thanks for the great information.
Though Toby is 14 yrs old, he has good muscle tone. We still takes a good walk around the block daily. The change in behaviors i.e., decreased playfulness, paranoia, lethargy, and (I didn't mention this in my earlier message) decreased hearing seem to coincide with his taking these medications. Could elevated potassium levels affect his hearing? And if he does have elevated potassium, are the effects reversible?
I have a call into our veterinarian to discuss these issues. To use my time with him more productively I want to educated myself so I can ask the right questions and get my little guy feeling better. So any info you can relay towards reaching a positive outcome is much appreciated.
Several years ago we started using a harness instead of a collar fearing that his tugging when he wants to chase the ducks could have damaged his trachea. I am also grooming him myself as the groomers all use collars. Should I tweeze the hair from his ears? I've heard both schools of thought, tweeze and clean the ears and don't tweeze and just clean the ears. What do you recommend?
Thanks once again for your help. I love my little guy and only want the best for him.
I understand that you want to go in fully prepared to ask the right questions.
I am glad to hear that Toby has maintained his muscle mass, he must be a very active fellow. We often see loss of muscle as dogs age and as such that can affect their ability to get around.
I don't think that his hearing loss is related to either medication, or a low potassium level, that is not a noted side effect. Hearing loss related to old age nerve degeneration is actually a very common old age change that I saw with my own 15 year old shepherd. They are so smart at reading facial expressions, and body language, that we often don't realize how much hearing is lost until they are almost totally deaf because they are so great at compensating just by paying better attention to us.
If his potassium levels are up then we can use fluids to bring them down and lower his dose of medication to help keep them down. This is quite rare, and I've actually never seen it with Enacard use, but it is a noted side effect so I mentioned it to be complete. More commonly we see mild hypotension and that is also very treatable by lowering the dose.
I am glad to see that you are using a harness, that can make a huge difference in tracheal irritation versus a collar. I also recommend using a humidifier, especially in the room he sleeps in. Humid air is very soothing to airways.
I'm sure that they have told you oral hygiene is extremely important for him. Any gum or tooth infections, plaque or tartar, lead to inhaled bacteria which worsens airway inflammation and tracheal collapse and bacteria in the blood stream which can lodge on heart valves or in the heart muscle. Daily oral anti-bacterial rinses and brushing if he will let you go a long way to improving his health.
If he is a fellow that gets lots of ear hair, waxy debris and ear infections then plucking his ears to allow better air circulation is probably best. If he's never or only rarely had an ear infection I wouldn't make a big deal of it, pull what is easy to remove but it doesn't have to be completely clear. Removing hair and wax improves the ability of sound waves to travel in the ear but if he gets very upset when you pluck you need to balance the coughing and the damage that can do to his trachea with the benefits of sound waves getting to an ear that is likely mostly affected by nerve degeneration (not much).
Best of luck with Toby, he is a very well loved and lucky boy to have you looking out for him.
Thank you so much for your information Dr. Kara. I noticed you mentioned having a shephard. I grew up with german shephards and would love to get another. They are an amazing animal and smart, loving companions. All the best to you and your shephard. Regards
Thank your for your positive rating and generosity.
My first dog living on my own was a rescued shepherd. She was a wonderful, wise dog and although she died several years ago I still miss her greatly; she was everything that the breed is supposed to be and more.
I am glad if I could help you and your fellow, please let me know if you have any further questions. It has been a pleasure and I would be happy to help in the future, Dr. Kara.